I've seen it. I often see patients with bipolar disorder who are over medicated. However, clinical experience shows us that 90% of bipolar patients require 2-5 medications to achieve symptom control. The goal is to use combinations that make sense while paying attention to overlapping side effects that can negatively effect quality of life.
Yes. The person may be manic with some euphoria so s/he does not want that to end (& therefore stops the meds). Another possibility is deep depression that takes away your motivation for treatment. Sometimes the person may become psychotic & paranoid --- so they may stop taking the medication feeling that it is an attempt to harm them. In addition, 50% of all sick people don't like to take meds.
Bipolar. Possible if person lacking insight into their illness or their need for treatment, or medication gave them side effects, or medication caused them to miss out on their highs, or they are psychotic and disorganized to be suspicious of motive of medication & feel it is to punish or hurt them.
What are the causes of bipolar affective disorder? Is it hereditary, or due to hormones, or drugs, or what else?
Bipolar. Think of term bio-psycho-social. Biological is inheritance or induced by physical illnesses or medications. Psychological is relation to early traumas or self-concept issues. Social is support system or lack of.
Yes. During the manic phase, a bipolar patient feels like everything is great & nothing is wrong with them. They feel overconfident. As a result, one may feel that they don't need medicine & may avoid it. However, this the wrong approach since the medication is supposed to keep one's mood at an even level - not manic & not depressed. So stopping it may make the mania & subsequent depression worse.
Mania. Mania certainly can feel happy.....even euphoric and incredibly energizing. Those with bipolar disorder often go off their meds because they feel so great. Why take meds when you feel like you're on top of the universe? The problem is, mania can lead to some very bad, impulsive decisions, and in extreme cases, psychotic episodes. This is why those with bipolar disorder need to stay on their meds.
I have been diagnosed with bipolar affective disorder 6 years ago. I have been free from symptoms. But developped diabetes. Could the risperdone medecine have caused me to have diabetes. I also took up medotation a year ago and found it extremeley helpful in
Risperdal. Not sure how long u took Risperdal for, what type of diabetes, and when u took it last. If you can provide more answers, I will gladly try to give helpful advice.
Possibly. All anti psychotics have this warning--risperdal is a rare cause of weight gain and/or diabetes in my experience.
Yes. Newer atypical antipsychotics, such ad risperidone, have been shown to cause weight gain, elevated cholesterol levels, and diabetes in some people. Some of these medications are more likely than others to have such side effects.